Hail, Marion
- When
- July 24, 4:12 PM CST to 4:16 PM CST
- Where
- Marion County, 2.78 mi NNW of Tonti to 0.53 mi ENE of Alma
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.708, -88.996
As a cold front moved south through the region, showers and storms developed. A few of the storms produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
As a cold front moved south through the region, showers and storms developed. A few of the storms produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 24, 1:34 PM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 234 PM CDT Sun Jul 24 2022 .SHORT TERM... (Through Late Monday Night) Issued at 233 PM CDT Sun Jul 24 2022 The front is working south across the area, with latest surface analysis showing the front reaching to near a SPI-STL-JEF. Temperatures even behind the front are still warming up with dewpoints pooling along the front. This is causing heat indices all across the advisory area to have temperatures or heat indices near or above 100 degrees at 2 pm. Will keep the advisory going at this point until appreciable cooling can take place. Otherwise, some high based post frontal showers have developed behind the front with satellite showing some cumulus developing ahead of the front over southeast Missouri into south central Illinois where latest mesoanalysis is showing MLCAPES between 1500- 3000 J/kg. CAMS still support scattered thunderstorms developing along the front late this afternoon into early this evening. Given the relatively weak deep layer shear and the inverted-V forecast soundings, isolated thunderstorms could produce damaging winds. HREF/RAP is showing the front stalling out just south of the CWA this evening with moisture convergence setting up north of the front through the evening. Will keep likely PoPs late tonight into Monday morning over central and southeast Missouri when the low level jet will intesect the front ahead of a mid level vort max. Then will continue a chance of showers and thunderstorms during the day tomorrow as it will remains unstable with weak capping. Will carry likely/categorical PoPs along and north of I-70 on Monday night as there are strong indications that a MCS will move east through this area which may produce some locally heavy rainfall overnight. Temperatures will cool this evening with near normal lows tonight. Highs on Monday will be cooler with highs along I-70 only around 80 degrees because of the expected clouds and weak cold air advection. Britt .LONG TERM... (Tuesday through Next Sunday) Issued at 233 PM CDT Sun Jul 24 2022 There is still good support in the global ensembles that quasi-zonal flow will become established across the Midwest mid-late week as the GFS/ECWMF show a series of weak shortwaves moving across Missouri and Illinois. Still expect a stalled front to act a focus for shower and thunderstorm and possible MCS development, so will keep high chance and likely PoPs going Tuesday through Thursday night. This will bring the potential for some beneficial rains across parts of the area this week. There is good continuity that stronger trough will drop into the Great Lakes by Friday that will push the front south of the CWA followed by large surface high moving into lower Great Lakes next week. This will at least limit rain chances to the southern part of the CWA by next weekend. Tuesday could still see warm temperatures south of the front with 850mb temperatures around 20C with the NBM and DESI temperature plumes showing highs near normal over southern half of the area, though with a fairly wide spread for the end of July. For the rest of the period, temperatures are below normal given the clouds and precipitation chances with the front in the area mid-late week and the front pushing south of the area by next weekend. Britt && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1236 PM CDT Sun Jul 24 2022 A front will continue to move south across the area bringing a chance of showers and thunderstorms to KCOU/KJEF and the St. Louis area terminals this afternoon into tomorrow morning. The most likely time for showers and thunderstorms will be between 21-01Z at the St. Louis area terminals with scattered thundertorms persisting south of the terminal through the night, with a better chance moving back into the terminal after 15Z on Monday. While there is a chance of thunderstorms beginning this afternoon at KJEF/KCOU, the best chance is not until after 06Z tonight. MVFR/possible IFR ceilings and visibilities can be expected with the showers and thunderstorms. Winds will turn out of the north behind the front. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...IL...&& WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 247 PM CDT Sun Jul 24 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-252000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 247 PM CDT Sun Jul 24 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Dangerous heat will continue for all but northeast Missouri and west central Illinois, with peak heat index values of 100 to 109 degrees. Heat advisories remain in effect for much of the area through early evening. There is a chance of thunderstorms across the region through tonight. An isolated strong to severe storm or two is possible early this evening evening across parts of east central and southeast Missouri into southwest and south central Illinois. Damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms over parts of the area each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into early this evening. Britt
The Evansville,IN radar (KVWX), 121 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several trees, numerous tree limbs, and power lines. Also, a couple of houses sustained minor to moderate damage from the fallen trees and tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044508, 1044509, 1044510.